Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 4, 2011, 9:37 AM PDT for San Bernardino County, California. It took effect at Jul 4, 2011, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2011, 9:37 AM PDT (16:37 UTC)
- In effect from
- Jul 4, 2011, 12:00 PM PDT
- Expired
- Jul 4, 2011, 8:21 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
County San Bernardino County, CA
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
646 WGUS65 KVEF 041637 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 937 AM PDT MON JUL 4 2011 .SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST SAN BERNARDINO COUNTY THIS AFTERNOON AND EVENING...LEADING TO A RISK OF FLASH FLOODING. CAZ523-050100- /O.NEW.KVEF.FF.A.0001.110704T1900Z-110705T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN MOJAVE DESERT- 937 AM PDT MON JUL 4 2011 ...FLASH FLOOD WATCH IN EFFECT FROM NOON UNTIL MIDNIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREA...WESTERN MOJAVE DESERT. * FROM NOON PDT UNTIL MIDNIGHT PDT THIS AFTERNOON AND EVENING * VERY MOIST AIR HAS ARRIVED IN THE WESTERN MOJAVE DESERT. AFTERNOON HEATING AND A WEAK TROUGH WILL TRIGGER SLOW MOVING THUNDERSTORMS...WHICH ARE EXPECTED TO PRODUCE HEAVY RAIN. * WHERE HEAVY RAIN OCCURS...EXPECT VERY RAPID RISES IN NORMALLY DRY WASHES AND ARROYOS IN DESERT AREAS...AND FLOODING OF ROADS AND LOW LYING POORLY DRAINED SPOTS IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$ MORGAN
2 follow-up statements
795 WGUS65 KVEF 050015 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 515 PM PDT MON JUL 4 2011 .SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST SAN BERNARDINO COUNTY THROUGH THE REMAINDER OF THE AFTERNOON AND THIS EVENING...LEADING TO A RISK OF FLASH FLOODING. CAZ523-050700- /O.CON.KVEF.FF.A.0001.000000T0000Z-110705T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN MOJAVE DESERT- 515 PM PDT MON JUL 4 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR THE WESTERN MOJAVE DESERT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREA... WESTERN MOJAVE DESERT. * UNTIL MIDNIGHT PDT TONIGHT * VERY MOIST AIR HAS ARRIVED IN THE WESTERN MOJAVE DESERT. AFTERNOON HEATING AND A WEAK TROUGH WILL TRIGGER SLOW MOVING THUNDERSTORMS...WHICH ARE EXPECTED TO PRODUCE HEAVY RAIN. * WHERE HEAVY RAIN OCCURS...EXPECT VERY RAPID RISES IN NORMALLY DRY WASHES AND ARROYOS IN DESERT AREAS...AND FLOODING OF ROADS AND LOW LYING POORLY DRAINED SPOTS IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$
389 WGUS65 KVEF 050321 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 821 PM PDT MON JUL 4 2011 CAZ523-050430- /O.CAN.KVEF.FF.A.0001.000000T0000Z-110705T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN MOJAVE DESERT- 821 PM PDT MON JUL 4 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE WESTERN MOJAVE DESERT HAS BEEN CANCELLED. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE IN THE AREA THROUGH THE EVENING HOURS...THE POTENTIAL FOR HEAVY RAINFALL PRODUCING FLASH FLOODING HAS DIMINISHED. THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED.| $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 9:37 AM PDT, 0 minutes earlier.
Area forecast discussion, Jul 4, 9:37 AM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
937 AM PDT MON JUL 4 2011
.SYNOPSIS...MONSOON MOISTURE WILL KEEP CHANCES FOR THUNDERSTORMS
OVER MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
WEEK. ISOLATED POCKETS OF HEAVY RAIN COULD LEAD TO LOCALIZED FLASH
FLOODING. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WHILE
HIGHER HUMIDITY WILL MAKE IT FEEL QUITE UNCOMFORTABLE...ESPECIALLY
IN THE LOWER DESERTS.
&&
.UPDATE...SOLID CLOUD SHIELD BLANKETING MUCH OF MOHAVE...CLARK AND
EASTERN SAN BERNARDINO COUNTIES AS OF 9 AM. UPDATED TO REDUCE HIGH
TEMPS SEVERAL DEGREES IN THIS AREA. OTHER CONCERN IS POTENTIAL FOR
FLASH FLOODING IN WESTERN SAN BERNARDINO COUNTY...AS THE INVERTED
TROUGH THE NIGHT SHIFT REFERENCED IS NEARLY COLLOCATED WITH THE
DIFFERENTIAL HEATING BOUNDARY ON THE WESTERN EDGE OF THE
AFOREMENTIONED CLOUD SHIELD. SURFACE WINDS AT BARSTOW HAVE TURNED
SOUTHEAST AND DEWPOINTS SPIKED UP THIS MORNING...SO THE MOISTURE IS
IN PLACE. LATE AFTERNOON AND EVENING FORECAST SOUNDINGS FROM THE NAM
BUFR SHOW VERY LIGHT WINDS THROUGH THE COLUMN...SO ALL THE
INGREDIENTS SEEM TO BE IN PLACE. WILL HOIST A FLASH FLOOD WATCH FOR
CA 523 WITH THIS UPDATE.
&&
.PREV DISCUSSION...
400 AM PDT MON JUL 4 2011
.SHORT TERM...MOTHER NATURES FIREWORKS DISPLAY HAS MAINLY COME TO AN
END EARLY THIS MORNING. RADAR DETECTS AN AREA OF SHOWERS ALONG AND
SOUTH OF INTERSTATE 40 IN EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE
COUNTIES. HOWEVER...COOLING TOPS NEAR PARKER AND FAR SOUTHEAST SAN
BERNARDINO COUNTY SUGGEST MORE THUNDERSTORMS TO COME. SATELLITE
SHOWS THE PORTION OF THE FORECAST AREA NORTH OF INTERSTATE 15 IN
CALIFORNIA AND NEVADA UNDER PARTLY CLOUDY SKIES.
FOR TODAY...AN INVERTED TROUGH OVER THE LOWER COLORADO RIVER VALLEY
WILL MOVE WEST ACROSS SOUTHERN CALIFORNIA ADVECTING MOISTURE
WESTWARD. AS MOISTURE MOVES WEST...THETA-E PAINTS AN AXIS ALONG THE
SAN DIEGO AND SAN BERNARDINO COUNTY MOUNTAINS. SOUTHEASTERLY
STEERING FLOW WILL MOVE STORMS FROM THE MOUNTAINS NORTHWARD INTO THE
WESTERN MOJAVE DESERT THIS AFTERNOON AND EVENING. BOTTOM LINE...HAVE
INCREASED POPS OUT WEST. DIFFICULT TO DETERMINE WHAT WILL OCCUR
ELSEWHERE AFTER BOUNDARY LAYER IN MOHAVE AND SOUTHERN CLARK COUNTY
WAS WORKED OVER SO WELL YESTERDAY. EASTERN THIRD OF THE AREA WILL
START OUT UNDER MOSTLY CLOUDY SKIES WITH EMBEDDED SHOWERS. THIS WILL
DELAY THE ONSET OF SURFACE HEATING SO DAYSHIFT WILL LIKELY BE KEYING
ON DIFFERENTIAL HEATING BOUNDARIES OR REMNANT OUTFLOW BOUNDARIES FOR
INITIAL CONVECTIVE INITIATION. LIKE YESTERDAY...STEERING FLOW WILL
MOVE STORMS THAT DEVELOP OVER CENTRAL ARIZONA NORTHWESTWARD INTO
MOHAVE COUNTY.
FOR TUESDAY AND WEDNESDAY...HIGH REMAINS CENTERED OVER EASTERN
ARIZONA MEANING LITTLE CHANGE IN THE AIR MASS...THEREFORE LITTLE
CHANGE WAS MADE TO THE FORECAST. TEMPERATURES ARE MORE DIFFICULT TO
PINPOINT DUE TO INCREASED CLOUD COVER AND STORMS.
.LONG TERM...THE MAIN ISSUE IN THE EXTENDED WILL BE THE EXTENT OF
DRYING THAT IS ABLE TO MATERIALIZE AS AN UPPER LEVEL TROUGH SWINGS
THROUGH THE PAC NW THURSDAY INTO FRIDAY NIGHT. AS FAR AS THURSDAY
AND FRIDAY GO...MEAN RELATIVE HUMIDITY IN THE 700-500 MB LAYER
(MID-LEVELS) IS SHOWN TO BE AROUND 60 PERCENT OR GREATER OVER MOST
OF THE AREA ON THE ECMWF AND GFS AND THE GFS FORECASTS PWATS OF AN
INCH OVER THE SOUTHERN TWO-THIRDS OF THE AREA. GIVEN THAT THE
MOISTURE WILL BE THERE I OPTED TO INCREASE POPS IN THE
THURSDAY-FRIDAY PERIOD...INCLUDING THURSDAY NIGHT IN THE NW CWFA
WHEN THE TROUGH AXIS AND SOME ASSOCIATED VORTICITY MAY HELP TO KEEP
CONVECTION GOING THROUGH THE NIGHT. OVERALL THOUGH THIS FAR OUT IT
WILL BE HARD TO JUDGE WHAT AREAS SEE MORE DEVELOPMENT AS SOME PLACES
MAY BE WORKED OVER TRENDING DOWN ACTIVITY IN SOME SPOTS WHILE
OUTFLOW OR CONVERGENCE BOUNDARIES ENHANCE IT IN OTHERS. BY SATURDAY
AND ESPECIALLY SUNDAY IT APPEARS WESTERLY FLOW WILL STRENGTHEN OVER
THE WESTERN HALF OF THE AREA AS ANOTHER TROUGH AXIS SWINGS TOWARDS
THE WEST COAST. THIS SHOULD GRADUALLY SPREAD DRIER AND MORE STABLE
AIR INTO THE AREA AND TRIM BACK THE COVERAGE OF STORMS THE FURTHER
WEST ONE GOES. FURTHER EAST OF LINCOLN AND ESPECIALLY MOHAVE
COUNTIES ACTIVITY WILL HAVE AN EASIER TIME DEVELOPING AS MID-LEVEL
MOISTURE REMAINS SUFFICIENT. BY NEXT MONDAY AND TUESDAY THE ECMWF
AND GFS BOTH SHOW AN UPPER LOW DEVELOPING NEAR THE CALIFORNIA COAST
AND INCREASE SOUTHERLY FLOW AGAIN ACROSS OUR AREA. AS A RESULT WE
HAVE KEPT IN POPS THROUGH THE PERIOD IN THE EASTERNMOST AREAS AS IT
LOOKS LIKE THEY WILL NEVER REALLY DRY OUT. TEMPS WERE KEPT AROUND
NORMAL FOR HIGHS AND DAY TO DAY VARIATIONS WILL BE DRIVEN BY CLOUD
COVER AND HOW MOIST IT GETS. THE MAIN THREATS IN STORMS WILL BE
LOCALLY HEAVY DOWNPOURS TRIGGERING POTENTIAL FLASH FLOODING AND POOR
DRAINAGE FLOODING AND GUSTY/ERRATIC WINDS.
.AVIATION...FOR MCCARRAN...AWAY FROM ANY THUNDERSTORMS OR
THUNDERSTORM OUTFLOW BOUNDARIES WINDS WILL MAINLY BE SOUTH TO
SOUTH-SOUTHWEST AT 6-12 KTS. CLOUD COVER WILL MAINLY BE SCT-BKN AOA
8K FEET THROUGH MONDAY EVENING. WHILE THERE COULD BE SOME
THUNDERSTORMS AROUND AND IN THE LAS VEGAS VALLEY AGAIN TODAY...THE
ATMOSPHERE MAY BE A BIT WORKED OVER AND THUS THE CONFIDENCE IN
ACTIVITY IS MODERATE AT BEST. HOWEVER...OUTFLOW FROM THUNDERSTORMS
COULD CREATE GUSTY AND ERRATIC WINDS NOT SHOWN IN THE TAF AT THIS
TIME AND IF NEEDED THE TAF WILL BE AMENDED FOR THESE SHOULD THEY
DEVELOP. TSRA WILL ALSO BE POSSIBLE IN ALL OF THE APPROACH CORRIDORS
TODAY. THE THREAT OF TSRA WILL CONTINUE THROUGH AT LEAST THURSDAY IN
AND AROUND THE VALLEY AND AS WELL AS ALL OF THE APPROACH CORRIDORS.
CIGS AND VSBY WILL BE REDUCED IN AND NEAR ANY STORMS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM THUNDERSTORMS OR OUTFLOW BOUNDARIES WINDS
WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS. THUNDERSTORMS AND ANY
OUTFLOW BOUNDARIES WILL ALLOW FOR GUSTY AND ERRATIC WINDS ONCE AGAIN
NOT SHOWN IN THE TAFS. BLDU MAY BE A CONCERN IN SOME AREAS AS WELL
WITH REDUCED VSBY. TSRA WILL BE POSSIBLE ACROSS ANY PORTION OF THE
AREA TODAY...HOWEVER ACTIVITY MAY BE FOCUSED MORE INTO THE SAN
BERNARDINO COUNTY DESERTS AND THE SOUTHERN SIERRA NEVADA. MAINLY
SCT-BKN CLOUDS AOA 7K-10K FEET WITH LOWER CIGS AND VSBY IN AND NEAR
ANY TSRA.
.CLIMATE...THE 0.74 INCH AT MCCARRAN AIRPORT ON SUNDAY TIES FOR THE
11TH WETTEST DAY SINCE 2000 WITH FEBRUARY 12TH 2003. THE WETTEST DAY
SINCE 2000 AT MCCARRAN WAS DECEMBER 29TH 2004 WHEN 1.13 INCHES FELL.
ONLY ONE OTHER DAY SINCE 2000 HAD AN INCH OR MORE OF RAIN FALL ON IT
AND THAT WAS DECEMBER 22ND 2010 WHEN 1.01 INCH FELL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...FLASH FLOOD WATCH FOR CAZ523 FROM NOON UNTIL MIDNIGHT PDT THIS
AFTERNOON AND EVENING.
&&
MORGAN/PIERCE/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 4, 6:14 AM PDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 614 AM PDT MON JUL 4 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 614 AM PDT MON JUL 4 2011 /614 AM MST MON JUL 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE IS NOW WELL ENTRENCHED ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR. LOCALIZED AREAS OF FLASH FLOODING ARE POSSIBLE. REMEMBER...DO NOT CROSS FLOODED ROADWAYS. TURN AROUND...DON'T DROWN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOISTURE WILL REMAIN ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE UPCOMING WEEK LEADING TO MAINLY AFTERNOON AND EVENING THUNDERSTORMS. LOCALIZED FLASH FLOODING WILL BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:59 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Jul 3, 10:18 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Jul 4, 12:43 AM PDT | Flash Flood Warning | VEF | San Bernardino | 62 min |
| Jul 4, 4:18 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Watches in California, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.